Tornado, Furnas
- When
- September 24, 1:45 PM CST
- Where
- Furnas County, 2.61 mi SW of Hollinger
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -99.730
Brief tornado touchdown was reported.
A potent upper level low pressure system slowly moving through the Plains brought showers and thunderstorms to portions of South Central Nebraska. Atmospheric conditions present also allowed for the development of a few funnel clouds as well as one tornado, which briefly touched down in Furnas County near Beaver City, and caused no damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A potent upper level low pressure system slowly moving through the Plains brought showers and thunderstorms to portions of South Central Nebraska. Atmospheric conditions present also allowed for the development of a few funnel clouds as well as one tornado, which briefly touched down in Furnas County near Beaver City, and caused no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 24, 1:32 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 232 PM CDT THU SEP 24 2009 .DISCUSSION... RAIN CHANCES WITH CURRENT UPPER LOW IS THE PRIMARY FORECAST CONCERN. A WELL DEFINED UPPER LEVEL LOW PRESSURE SYSTEM CONTINUED TO SPIN IN CENTRAL/WESTERN NEBRASKA AND WESTERN KANSAS THIS AFTERNOON. RADAR LOOPS SUGGEST CORE OF THE LOW WAS OVER FURNAS COUNTY...WITH SEVERAL FEEDER BANDS OF CONVECTION ROTATING AROUND THE CENTER. AT LEAST ONE REPORT OF A FUNNEL CLOUD WAS RECEIVED IN THE HASTINGS CWA THIS AFTERNOON...AND OTHERS HAVE COME IN FROM SURROUNDING OFFICES. THE COMBINATION OF COOL AIR ALOFT AND SURFACE CONVERGENCE ALONG BOUNDARIES ROTATING AROUND THE SYSTEM WILL CONTINUE TO PROVIDE AT LEAST SCATTERED CONVECTION THROUGH THE AFTERNOON. THEN A SHORTWAVE ROTATING AROUND BASE OF UPPER LOW IN THE TEXAS PANHANDLE WILL ROLL NORTHEAST ACROSS THE CWA TONIGHT...PROVIDING MORE CHANCES FOR SHOWERS OVERNIGHT. MODELS ARE RELATIVELY BEARISH ON PRECIPITATION PAST THIS EVENING...BUT CAN NOT RULE OUT SCATTERED SHOWERS WITH THIS INCOMING SHORTWAVE. LOW SHOULD FINALLY BEGIN MOVING OUT OF OUR AREA FRIDAY AFTERNOON. GFS/NAM CONCUR THAT PRECIP IS AT LEAST LIKELY FOR THE SOUTHERN HALF OF THE CWA BY FRIDAY AFTERNOON. ALSO INSTABILITY WILL INCREASE THROUGH THE AFTERNOON AS TEMPERATURES WARM TOWARD 70. COULD SEE HIGHER INSTABILITY IF DRY SLOT ALLOWS ADDITIONAL WARMING...BUT CURRENT TEMP/MOISTURE PROFILES SUGGEST SOME SBCAPES COULD APPROACH 1000 J/KG IN KANSAS COUNTIES. WILL LIKELY SEE CONVECTION EXPANDING IN THE AFTERNOON...WITH FUNNEL CLOUDS AGAIN POSSIBLE AS STRONG INITIAL UPDRAFTS ARE SUPPORTED BY GREATER THAN 7 C/KM LAPSE RATES. SHOWERS/THUNDER WILL CONTINUE INTO THE EVENING BEFORE LOW SWEEPS THROUGH EASTERN NEBRASKA OVERNIGHT. HAVE CONTINUED SMALL POPS AFTER MIDNIGHT...BUT HAVE GONE DRY BEGINNING SATURDAY MORNING. CLEARING WILL ENSUE FROM WEST TO EAST IN THE AFTERNOON SATURDAY...WITH WARMING WESTERLY LOW LEVEL WIND COMPONENT PUSHING TEMPS INTO THE MIDDLE 70S. AND EVEN WARMER TEMPS ARE EXPECTED SUNDAY AS A DRY FRONTAL SYSTEM SWINGS THROUGH THE PLAINS. STRONGER SOUTHWEST WINDS SHOULD PUSH TEMPS TOWARD 80 BEFORE FRONT AND ACCOMPANYING NORTH WINDS SHUT OFF WARMING DURING THE AFTERNOON. DRY WEATHER AND COOLER TEMPS MONDAY AND TUESDAY...WITH WARMING BEGINNING AGAIN WEDNESDAY AHEAD OF OUR NEXT SYSTEM EXPECTED ON THURSDAY. LONGER RANGE MODELS ARE CONVERGING ON A THURSDAY COLD FRONTAL PASSAGE...SO CONFIDENCE AT LEAST MODERATE THAT SHOWERS/STORMS WILL FIRE THEN. SOME TIMING ISSUES WILL NEED TO BE WORKED TRHOUGH THIS FAR OUT...WHICH PRECLUDES HIGHER THAN CHANCE POPS AT THE MOMENT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1132 AM CDT THU SEP 24 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251645- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1132 AM CDT THU SEP 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON MAINLY TO THE WEST OF A LINE FROM GREELEY TO HASTINGS AND OSBORNE KANSAS. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO SPIN OVER SOUTHWEST NEBRASKA THROUGH TONIGHT. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE JUST TO THE EAST OF THIS SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA FRIDAY INTO FRIDAY NIGHT AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. WHILE SEVERE STORMS ARE NOT EXPECTED...A FEW STRONGER STORMS FRIDAY AFTERNOON COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1241 PM CDT THU SEP 24 2009 KSZ005-017-NEZ060-072-073-082-083-242100- PHILLIPS-ROOKS-DAWSON-GOSPER-PHELPS-FURNAS-HARLAN- INCLUDING THE CITIES OF...PHILLIPSBURG...PLAINVILLE...STOCKTON... LEXINGTON...ELWOOD...HOLDREGE...BEAVER CITY...ALMA 1241 PM CDT THU SEP 24 2009 A COLD AIR FUNNEL CLOUD WAS REPORTED NEAR BERTRAND AROUND 1230 PM BY THE LOCAL FIRE CHIEF. ATMOSPHERIC CONDITIONS ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS WILL BE FAVORABLE FOR DEVELOPMENT OF COLD AIR FUNNELS FOR THE NEXT FEW HOURS. STUDIES OF COLD AIR FUNNELS INDICATE THAT THESE SELDOM TOUCH THE GROUND AND RARELY DO DAMAGE. THESE FUNNEL CLOUDS NORMALLY EXTEND A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST ONLY A FEW MINUTES BEFORE DISSIPATING. DERGAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
123 PM CDT THU SEP 24 2009
NEZ060-241900-
DAWSON-
123 PM CDT THU SEP 24 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
AT 120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF GOTHENBURG...OR 23 MILES
NORTHWEST OF LEXINGTON...AND MOVING WEST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
RURAL NORTHWESTERN DAWSON COUNTY BY 130 PM CDT
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4105 10021 4105 9997 4104 9996 4093 10000
4097 10022 4104 10022
TIME...MOT...LOC 1823Z 099DEG 16KT 4099 10010
KBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
125 PM CDT THU SEP 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FUNNEL CLOUD BERTRAND 40.53N 99.63W
09/24/2009 PHELPS NE FIRE DEPT/RESCUE
COLD AIR FUNNEL CLOUD SITED NEAR BERTRAND
&&
KBThe national radar mosaic for the moment the first event began.
1 tornado. Local standard time, as filed.
Brief tornado touchdown was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196903.